Indiana, 2019

Damaging Winds in Indiana, August 17, 2019

August 17, 2019 · NWS LOT · 2 events in 1 county or zone

Scattered severe thunderstorms moved across parts of northwest Indiana during the early morning of August 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered severe thunderstorms moved across parts of northwest Indiana during the early morning of August 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 17, 2:24 AM CST, 6 minutes earlier.

Area forecast discussion, Aug 17, 2:24 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
324 AM CDT Sat Aug 17 2019

.SHORT TERM...
323 AM CDT

Through Today...

Main forecast challenges/concerns are with likely isolated
thunderstorms early this morning for areas along and south of
I-80, and then additional more widespread showers and storms
expected later this morning through midday for areas south of I-88
in IL and northwest IN.

In the near term, have observed a few severe storms with large
hail and damaging winds develop just south of I-80. These storms
are focused right along surface/lower level boundary situated
across the area, where higher moisture/dewpoint air is pooling.
Large scale support has been in the form of a fairly stout mid
level vort swinging right through the middle of the CWA. Expect
the current warned storms to persist as the move east into
northern IN over the next hour, as this large scale forcing slides
east. The high shear environment with steepening mid level lapse
rates will continue to support the threat of large hail and
damaging winds to around 70 mph, especially as these storms are
forming along the MLCAPE axis with limited to no CIN and with even
some higher DCAPE noted over the last hour. As these storms shift
east of the area over the next hour, may see a lull in the
overall precip early this morning across the area. Can't rule some
isolated showers or storms, but should see the intensity of any
storms be weaker with limited forcing/focus.

Turn attention towards upstream precip and focus, which will
likely provide additional thunderstorm chances for a good portion
of the CWA through midday. Upstream mid levels remain highly
active and energetic per latest satellite trends, and with the
abundance of convection noted across the central Plains. Several
well defined waves/mid level speed maxes noted on satellite will
track east through early to mid morning. Previously mentioned
boundary which is in place from IN/IL back into northern MO will
once again be a focus for blossoming thunderstorms across the
region, with large scale forcing once again increasing and with
low/mid level WAA focusing more towards our area. This blossoming
thunderstorm development will be along and ahead of the current
storms over MO, with latest trends and short term guidance
providing higher confidence of these storms/development to work
their way into the southern CWA in the 8- 10 am time frame. As
these storms move east this morning, they will likely encounter
increasing ascent to the north, and it's appearing highly likely
that northward development will occur and impact areas further to
the north in the CWA. These storms will likely reach the I-80 to
I-88 corridor by mid morning, with most locations along/south of
I-88 observing showers and thunderstorms. Confidence lowers with
how far north these storms will reach, however, it's possible that
locations just north of I-88 in IL also briefly observe this
arching line of storms by mid to late morning. Confidence with
intensity of these anticipated storms later this morning is
somewhat lower, but given trends right now, think the threat of
strong to severe storms is definitely there. The environment will
likely not change, with high shear and steep lapse rates once
again supporting organized development. Large hail and damaging
winds of at least 60 mph will be possible with any storm through
mid/late morning.

These storms should move east of the area by early to mid
afternoon with most locations drying out. However, additional
energy is expected to once again move overhead this afternoon,
with at least isolated to widely scattered storms possible across
far northeast IL and northwest IN. Confidence on this development
and intensity is even lower, but with with plenty of moisture and
instability still remaining overhead, do think a strong to severe
storm or two will again be possible this afternoon into early
evening.

Rodriguez

&&

.LONG TERM...
239 PM CDT

Saturday through Friday...

Broad/weak longwave troughing is anticipated across the western two-
thirds of the CONUS this weekend before a more amplified large scale
pattern returns for the early and middle portions of next week.
Several upper level shortwaves are anticipated to trek through the
region locally this weekend with the primary forecast focus
revolving around shower/thunderstorm timing and coverage, along with
the potential for stronger storms.

Any showers/storms that develop across central IL into the southern
CWA tonight are expected to still be in place come Saturday morning;
however, trends certainly support activity to be on a weakening/
diminishing trend through midday. Can't entirely rule out a stronger
storm through this time frame, but expect that to be the exception
rather than the rule. Beyond midday Saturday, still can't entirely
rule out an isolated shower/storm redeveloping given increasing
instability and weak surface troughing remaining in place, but
expecting any redevelopment to be few and far between. High
temperatures in the low-mid 80s area-wide.

An active pattern continues through the remainder of the weekend
with additional thunderstorms expected across much of the area,
especially Saturday night into early Sunday coinciding well with the
arrival of a more stout mid-level wave and a stronger LLJ focusing
across the region. Latest trends suggest convection blossoms to our
west across far northern MO/southern IA before trekking eastward
toward northwest IL and eventually into NE Illinois/NW Indiana.
Highest chances look to be after midnight through early/mid Sunday
morning, some of which will have the potential to be strong/severe
given plenty of bulk shear (~35-45 kts). A little concerned that
convection may outrun the best support aloft and greatest
instability...ultimately resulting in a weakening trend as it
crosses the forecast area, but worth monitoring this time frame over
the next 24-36 hours or so. Primary threat with any strong/severe
storms will be gusty winds and locally heavy rain given plenty of
deep layer moisture in place (PWATs progged to approach nearly 2.00
inches) across the area.

Additional periodic chances for showers and storms continue Sunday
afternoon into Monday, although expected to be less numerous. Timing
and intensity confidence becomes a little more muddled as we head
through this time frame, but none the less looks to remain somewhat
active.

Trends continue to support ridging building across the midsection of
the country by as early as Tuesday/Wednesday of next week...
potentially leading to a pattern reminiscent of a ring of fire
across sections of the middle and upper Mississippi Valley.
Certainly appears MCS development will be probable across or near
the forecast area at various times into the middle of next week
before a frontal boundary swings through midweek and brings a
stretch of cooler and likely drier conditions to wrap up the week.

Heat and humidity will be building Sunday through the middle of next
week with heat indices reaching the low 90s Sunday and varying from
the low-upper 90s across the forecast area Monday & Tuesday (of
course there's the potential for this to be hampered a bit by
timing/coverage of convection).

Gillen

&&

.AVIATION...
For the 06Z TAFs...

Numerous aviation weather concerns over the next 24-30 hours (and
beyond), with fairly low confidence overall through most of the
period. The main concerns revolve around:

-Spotty MVFR to LIFR cigs/vsbys into Saturday morning
-Convective potential mid-late morning with TS potential
-Additional shower/thunderstorm potential later this afternoon
-Robust convective development very late Saturday night and into
 Sunday

Moisture channel imagery late this evening depicts a multitude of
impulses upstream embedded within a ribbon of fast mid and upper-
tropospheric flow. One such disturbance is currently INVOF DBQ and
quickly translating eastward. This seems to be forcing some
elevated convection along and south of I-80. Can't entirely rule
out a few showers attempting to build closer to the TAF sites
through the rest of the overnight, but overall chances for this do
appear on the lower side given recent AMDAR soundings showing a
fairly pronounced dry layer between 850 and 700 mb and associated
warming around 10 kft. The main issue for the rest of the
overnight period will be the potential for some spotty low
cigs/vsbys given the moist airmass in place. Dewpoint depressions
seem high enough at ORD and MDW to curtail this BR/FG potential,
but DPA and RFD may stand a better chance where T-Td spreads have
fallen to about 2-4 degrees. Increasing mid and high-level cloud
cover from convection to the south may reduce the spatial extent
of any reduced cigs/vsbys, but will continue to mention a TEMPO
for BR at DPA and RFD early this morning.

Another series of disturbances are moving into eastern Nebraska
and these are timed out to arrive in our area mid-late morning.
With guidance indicating the instability axis pivoting northward
through this period, latest thinking is the potential for VCTS may
be on the increase from roughly 15-18z or so as convection
potentially spreads northeastward. Activity should be on a
weakening trend, but felt it prudent to add a VCTS with a TEMPO
for -SHRA at DPA, MDW, ORD, and GYY later this morning.

This activity should then peel east of the area early afternoon.
Confidence continues to drop thereafter with potential subsidence
behind this wave tempering afternoon convective chances.
Alternatively, yet another series of waves currently over Colorado
could provide the impetus for additional development. Given these
uncertainties, we'll advertise just VCSH during peak heating, but
TS remains a possibility.

Finally, robust convection is expected to develop across our
region very late Saturday night and into Sunday, some of which
could be strong to severe. Given the extended range, will not make
a mention in the ORD/MDW extended TAFs due to timing
uncertainties, but VCTS or PROB30s for TSRA will likely be
necessary in future TAF issuances.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 16, 2:23 PM CST, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
323 PM CDT Fri Aug 16 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
172030-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
323 PM CDT Fri Aug 16 2019 /423 PM EDT Fri Aug 16 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited hail risk...up to nickle size.
     Limited damaging wind risk...up to 50 to 60 mph.
  Limited Flooding Risk.

DISCUSSION...

Scattered showers and thunderstorms are possible this afternoon
and evening, with slightly better chances along and south of
Interstate 80. A couple of stronger storms will be possible, with
gusty winds the main threat.

The thunderstorm potential will continue for locations south of
Interstate 80 after midnight. Some of these may be organized and
capable of gusty winds, small hail, and heavy downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Elevated Severe Thunderstorm Risk.
  Elevated Flooding Risk.
Sunday...
  Limited Severe Thunderstorm Risk.
  Limited Excessive Heat Risk.
Monday and Tuesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Wednesday...
  Limited Thunderstorm Risk.
  High Swim Risk

DISCUSSION:

Periodic thunderstorms are expected Saturday through early next
week. Strong to severe thunderstorms will be possible, especially
late Saturday night into Sunday. At this time, the main threats
are gusty winds and heavy downpours with localized flooding.

.SPOTTER INFORMATION STATEMENT...

 Due to the expected limited nature and coverage of storms,
 spotters are not expected to needed this afternoon and tonight
 at this time.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east-northeast at 35 mph.

LMZ740>745-172030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
323 PM CDT Fri Aug 16 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday and Sunday...
  Limited Severe Thunderstorm Risk.
Monday through Wednesday...
  Limited Thunderstorm Risk.

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 17, 12:42 AM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
142 AM CDT Sat Aug 17 2019

ILZ023-INZ001-010-170730-
Kankakee IL-Newton IN-Lake IN-
142 AM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KANKAKEE...NORTHERN
NEWTON AND SOUTHWESTERN LAKE COUNTIES UNTIL 230 AM CDT...

At 142 AM CDT, Doppler radar was tracking a strong thunderstorm near
Momence, moving east at 35 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kankakee, Bourbonnais, Bradley, Lowell, Momence, Thayer, Sumava
Resorts, Roselawn, Conrad, Lake Village, Grant Park, Aroma Park,
Hopkins Park, Lake Dalecarlia, Sun River Terrace and Schneider.

Including the following interstate...
 I-57 between mile markers 313 and 316.

LAT...LON 4108 8780 4118 8787 4134 8740 4121 8729
      4109 8731
TIME...MOT...LOC 0642Z 259DEG 31KT 4115 8775

Carlaw
Special weather statement, Aug 17, 1:00 AM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
200 AM CDT Sat Aug 17 2019

ILZ022-170745-
Will IL-
200 AM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILL COUNTY UNTIL 245 AM
CDT...

At 200 AM CDT, Doppler radar was tracking a strong thunderstorm over
Elwood, or near Channahon, moving east at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Joliet, New Lenox, Park Forest, Frankfort, Channahon, Minooka,
Steger, University Park, Peotone, Crete, Manhattan, Monee, Beecher,
Elwood, Symerton and Preston Heights.

Including the following interstates...
 I-55 between mile markers 240 and 250.
 I-57 between mile markers 325 and 338.
 I-80 between mile markers 124 and 127.

This includes...  Channahon State Park, Chicagoland Speedway...Route
66 Raceway, Governors State University, and Will County Fairgrounds.

LAT...LON 4130 8759 4129 8799 4134 8825 4149 8824
      4149 8779 4147 8779 4147 8760 4136 8757
TIME...MOT...LOC 0700Z 272DEG 39KT 4140 8814

Carlaw
Special weather statement, Aug 17, 1:09 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
209 AM CDT Sat Aug 17 2019

INZ001-002-011-170800-
Porter IN-Jasper IN-Lake IN-
209 AM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PORTER...SOUTHERN LAKE
AND NORTHERN JASPER COUNTIES UNTIL 300 AM CDT...

At 209 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lowell, moving east at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Valparaiso, Lowell, De Motte, Hebron, Boone Grove, Dunns Bridge,
Malden, Lakes Of The Four Seasons, Winfield, Kouts, Kvpz, Lake
Dalecarlia and Schneider.

Including the following interstate...
 Indiana I-65 between mile markers 262 and 244.

This includes...  Porter County Fairgrounds.

LAT...LON 4121 8693 4120 8727 4122 8728 4118 8733
      4117 8742 4129 8751 4150 8693
TIME...MOT...LOC 0709Z 253DEG 34KT 4125 8739

Carlaw
Local storm report, Aug 17, 1:42 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
242 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 AM     HAIL             PEOTONE                 41.33N 87.79W
08/17/2019  M1.00 INCH       WILL               IL   CO-OP OBSERVER

&&
Special weather statement, Aug 17, 1:45 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
245 AM CDT Sat Aug 17 2019

INZ001-002-011-170830-
Porter IN-Jasper IN-Lake IN-
245 AM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PORTER...SOUTHEASTERN
LAKE AND NORTHERN JASPER COUNTIES UNTIL 330 AM CDT...

At 245 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hebron, moving east at 35 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Hebron, Malden, Dunns Bridge, Boone Grove and Kouts.

LAT...LON 4123 8727 4136 8731 4142 8693 4120 8693
TIME...MOT...LOC 0745Z 267DEG 32KT 4129 8724

Carlaw
Local storm report, Aug 17, 1:52 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
252 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             PEOTONE                 41.33N 87.80W
08/17/2019  M1.50 INCH       WILL               IL   LAW ENFORCEMENT

0230 AM     TSTM WND GST     PEOTONE                 41.33N 87.80W
08/17/2019  E75.00 MPH       WILL               IL   LAW ENFORCEMENT

0236 AM     HAIL             PEOTONE                 41.33N 87.80W
08/17/2019  M1.75 INCH       WILL               IL   TRAINED SPOTTER

0236 AM     TSTM WND GST     PEOTONE                 41.33N 87.80W
08/17/2019  M63.00 MPH       WILL               IL   TRAINED SPOTTER

&&

RODRIGUEZ

The radar

The Chicago radar (KLOT), 86 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
August 17, 2:30 AM CST
Where
Jasper County, Demotte
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.200, -87.200

Tree limbs were blown down with wind gusts estimated to 60 mph.

Thunderstorm Wind, Jasper

When
August 17, 2:36 AM CST to 2:38 AM CST
Where
Jasper County, 2.16 mi ESE of Kersey to 2.91 mi SSE of Wheatfield
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.187, -87.112

Widespread wind damage was reported in an area starting just southeast of Stoutsburg to south of Wheatfield. Numerous trees were snapped and uprooted. One tree fell onto a vehicle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849028, 849027.